Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 25, NWS Greenville-Spartanburg, SC

November 8, 1996Habersham County, Rabun County, Georgia

NWS Greenville-Spartanburg, SC issued this tornado warning at Nov 8, 1996, 12:16 AM EST for Habersham County, Rabun County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 12:16 AM EST (05:16 UTC)
Expired
Nov 8, 1996, 1:00 AM EST
In force
44 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Habersham County, GA, Rabun County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-244 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
-0.8
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080517
TORGSP
GAC137-241-080600-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1216 AM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...NORTHERN HABERSHAM COUNTY...RABUN COUNTY
 
AT 1215 AM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
POSSIBLY PRODUCING A TORNADO ENTERING NORTHERN HABERSHAM COUNTY NEAR
BATESVILLE. THIS STORM HAS A HISTORY OF PRODUCING TORNADO TOUCHDOWNS AND
WILL MOVE TO NEAR CLAYTON IN RABUN COUNTY BY 1245 AM.
 
 
TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DtANGEROUS. GET TO A
PLACE OF SAFETY NOW!! STAY AWAY FROM DOORS AND WINDOWS...BUT GET OUT
OF MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT
TO WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Nov 7, 8:47 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 7, 8:47 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
845 PM EST THU NOV 7 1996

CAE: DROP MENTION OF LATE. RAISE MINIMUMS.
RAH: MENTION SEVERE ALL AREAS. RAISE MINIMUMS SLIGHTLY.
FFC: DROP MENTION OF AFTER MIDNIGHT. RAISE MINIMUMS.

DEW POINTS RUNNING UPPER 60S TONIGHT. RAIN MAY DRIVE TEMPERATURES
A CATEGORY OR TWO LOWER...BUT COLD ADVECTION WILL BE TOO LATE TO
ALLOW COOLER MINIMUMS. SQUALL LINE HAS WEAKENED JUST RECENTLY AS IT
ENCOUNTERS MORE STABLE AIR. KFFC SOUNDING YIELDED CAPE OF AROUND 450
WITH LOW HELICITIES. EXPECT INSTABILITY TO INCREASE AS WARM/MOIST
ADVECTION CONTINUES...UNLESS GULF ACTIVITY ROBS MOISTURE. ADJUSTING
STORM MOTION MORE PARALLEL TO SQUALL LINE YIELDED A HIGH NEGATIVE
HELICITY. GSO SOUNDING QUITE STABLE BUT HELICITY ALREADY OVER 200.
DRY PUNCH NOTED ON 700 MB ANALYSIS. CONTINUE HIGH POPS/SEVERE. BEST
DYNAMICS ACTUALLY AT 12Z NEAR TIME OF FROPA. WILL HAVE TO SEE HOW
WELL SQUALL LINE WORKS OVER ATMOSPHERE.

JAT

In the hours before

Special weather statement, Nov 7, 10:06 PM EST, 2 hours 10 minutes before
NCZ033-048>053-058-059-062>065-081200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1005 PM EDT THU NOV  7 1996

...WIND ADVISORY FOR WESTERN NORTH CAROLINA MOUNTAINS TONIGHT...

A STRONG COLD FRONT LOCATED OVER TENNESSEE IS HEADING EAST TOWARD THE
CAROLINAS. AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS HAVE MOVED INTO
THE TENNESSEE RIVER VALLEY. BY LATE TONIGHT THESE WINDS WILL REACH WELL
INTO THE SOUTHERN APPALACHIAN MOUNTIANS.

THUNDERSTORMS AHEAD OF THE COLD FRONT COULD ALSO BECOME SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.  THE COLD FRONT IS EXPECTED
TO MOVE THROUGH THE MOUNTIANS FRIDAY MORNING WITH WINDS SHIFTING OUT
OF THE WEST TO NORTHWEST BRINGING COLDER AIR INTO THE REGION BY FRIDAY
NIGHT.

GAR

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.